Case Report: Severe neurological problems tied to HIV treatment
The mental deterioration of a 33-year-old man with HIV began with vivid dreams just weeks after he began a standard course of HIV treatment.
The treatment was a combination of the medications efavirenz, tenofovir and emtricitabine (Atripla). This course seemed successful, with the man’s HIV viral load decreasing to non-detectable levels within a few weeks. HIV treatment continued.
Then the vivid dreams and flushes began. He was not taking any other medications, nor had any history of psychiatric conditions. Months went by without the man reporting any issues.
About 10 months later, more noticeable psychiatric and neurological symptoms began to arise. The man’s partner reported noticing memory loss, paranoia, verbal aggression, confusion and panic attacks – all of which were unusual for a patient with no psychiatric history. Physically, the man became uncoordinated and showed impaired ability to perform rapid, alternate movements (known as dysdiadochokinesis).
These symptoms lead to a battery of tests (including a CT scan and lumbar puncture) that failed to find a likely cause. A full year after he began HIV treatment, the 33-year-old was admitted to a psychiatric clinic due to his worsening mental condition.
The man’s efavirenz blood levels were checked, which revealed the problem: the 33-year-old had 40 times the normal dose of efavirenz in his body. Efavirenz is known to cause severe psychiatric symptoms in high doses, accounting for what the man experienced.
Efavirenz treatment was stopped until blood levels of the drug returned to normal (about 10 weeks). Within this period, all psychiatric symptoms stopped, and the man was put on an efavirenz alternative.
What Happened Here?
Genotype testing revealed the man to be a poor metabolizer for the CYP2B6 enzyme, which is responsible for processing efavirenz. This likely caused efavirenz to build up in the man’s body, leading to the symptoms described.
The case report authors write that neuropsychiatric symptoms connected to efavirenz treatment are not new. This report, however, describes two novel findings: a previously undiscovered variant of CYP2B6 that resulted in severely limited metabolism (*38) and the development of uneven and abnormal pupils linked to efavirenz toxicity.
This case illustrates how important a full understanding of a patient’s genetics can be before prescribing medications metabolized by highly genetically variable enzymes.
Take a Risk Assessment
Simply enter the medications you’re currently on or plan to take. Click “Get Results” to see if your regimen puts you at risk for an adverse drug reaction.
YOUR GENELEX RISK ASSESSMENT RESULTS: